Iowa, 2005

Tornadoes and Hail in Iowa, March 30, 2005

March 30, 2005 · NWS DMX · 22 events in 15 counties and zones

The seasons first widespread severe weather episode took place during the day on the 30th. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first widespread severe weather episode took place during the day on the 30th. A strong upper level trough of low pressure moved through the central U.S. This system intensified as it moved through the area, eventually becoming a closed low at 500 mb centered over southern Minnesota by the evening. Strong surface low pressure developed and lifted northeast across the area. Moisture was drawn north ahead of the system with surface dew points reaching the mid 50s just ahead of the cold front. Temperatures rose into the mid 60s to low 70s ahead of the cold front. This, combined with cooling aloft, resulted in destabilization of the atmosphere Lifted indices reached the -5 to -7 C. range with CAPE values in the 1000 to 1500 J/kg range. Freezing levels were low, given the time of the year. Freezing levels were in the 8000 to 9500 foot range during the event. The low level jet had increased to 50 to 60 kts ahead of the cold front. Thunderstorms erupted during the previous night and moved into northwest Iowa before sunrise. They produced nickel size hail in the Estherville area. The main area of thunderstorms developed by the mid to late morning hours and moved east across the state. Most of the storms produced gusty winds and hail of up to one inch in diameter. High winds from one of the storms blew over two semi-tractortrailer trucks at the junction of U.S. Highway 20 and 14 in Grundy County. A 71 MPH wind gust was recorded by KWWL-TV in Waterloo with the storm. A short time later, winds estimated at 65 MPH were reported in Bremer County. Several reports of tornadoes were received. The tornadoes were all very small and move closely related to land spouts. All touched down in open areas and caused little damage. The first tornado touched down in Webster County southeast of Fort Dodge. A short time later, another tornado touched down east of Duncombe. The storms moved into Hamilton County and produced a brief tornado touchdown northeast of Webster City. Several reports of tornadoes were received from Cerro Gordo County east of Mason City. It appeared a cluster of small tornadoes occurred with several brief touchdowns reported during a brief time. Two of the tornadoes touched down about 5 miles southeast of Mason City in open country. One was on the ground for about a half mile, the other for a little over a mile. One of the stronger tornadoes of the day touched down in Wright County northwest of Dows. The tornado flattened a garage there and ripped the roof off of a barn at a farm about a mile northwest of Dows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 30, 3:34 AM CST, 16 minutes earlier.

Area forecast discussion, Mar 30, 3:34 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CST WED MAR 30 2005

.DISCUSSION...
PRIMARY CONCERN WL BE CONVECTIVE TRENDS AND SVR POTENTIAL TDA
FOLLOWED BY WND AND LINGERING PCPN TNGT.  CURRENT SITUATION HAS
POTENT SHRT WV LIFTING ACRS KS WITH 110+KT SPEED MAX ROUNDING TROF
INTO OH VLY.  UPR LVL DVRG AHD OF TROF AND IN LEFT EXIT RGN OF JET
SEGMENT AIDING UVM ACRS MO RVR VLY.  XPC CONVECTION TO CONT
EXPANDING THIS MRNG ACRS IA.  FIRST AREA OF CONCERN WL BE WRN SXNS.
QG FORCING MAX OVR NE AND LOBE INTO MO WL LIFT INTO IA SHRTLY ALG
WITH NEGATIVE H7/H5 THETA-E LAPSE RATES ADVECTING NWD AS WELL.  SOME
THETA-E ADVCTN FM SIOUXLAND INTO MN...BUT MOST OF FORCING APPRS TO
BE KINEMATIC AND ASSOCD WITH STG FRONTOGENETICAL RESPONSE AREA ON
ERN FRINGE OF DEFORMATION ZN.  THIS PCPN AREA SHOULD EXPAND AND WORK
ITS WAY EWD ACRS NWRD 2/3RDS OF IA TDA.

LOOKING FOR RAPID CONVECTIVE DVLPMT FARTHER E THIS MRNG.  08Z SFC
ANLYS PLACES SFC LOW BTWN KRSL-KSLN AND MDLS BRING LOW TO FAR SERN
CORNER OF NE JUST AFT 15Z.  NAM ERODES CIN BY 15Z ACRS SWRN IA WITH
MLCAPES AOA 600 J/KG...BUILDING TO AOA 1000 J/KG BY 18Z OVR ERN IA.
THIS LOOK RESONABLE GIVEN MLCAPES ARE ALREADY AOA 500 J/KG APCHG MO
RVR WITH CIN DOWN TO 75 J/KG...AND LTL CLOUD COVER S.  SHEAR WL BE
THE ONLY QUESTION.  DEEP AND SHALLOW SHEAR ADEQUATE AT INITIATION
FOR SUPERCELLS AND TORNADOES...BUT QUICKLY PUSHES EWD OUT OF FA BY
18Z SO SVR WINDOW LOOKS FAIRLY SMALL.  LCL/LFC VALUES SEEM HIGH TOO
SO ALTHOUGH THERE COULD BE AN ISOLD TORNADO...OUR BEST THREAT MAY BE
HAIL AND WIND.  TEMP WISE...AGN STAYED AOA HIGH END OF GUIDANCE
WHICH IS GENERALLY NAM MOS.

BECAUSE OF THIS THINKING...IOWA SVR WX AWARENESS WEEK TORNADO DRILL
AND ASSOCD WATCH AND WRNG TESTS WL BE POSTPONED TIL TMRW.  SAME
TIMES AS SCHEDULED FOR TDA.

XPC DEFORMATION ZN PCPN TO LINGER ACRS FA THRU MUCH OF
NIGHT...SPCLLY NERN HLF SO HAVE RAISED POPS THRU CHC...LIKELY AND
CATEGORICAL CATEGORIES FM S-N.  EVEN HELD SLGT CHCS INTO FAR NERN
PTNS EARLY TMRW.  WND WISE...NICE ISALLOBARIC COUPLET INDICATED ACRS
SFC FEATURES ATTM AND THIS SHOULD CROSS FA TNGT.  ONLY THING HOLDING
BACK ADVY WL BE ONGOING PCPN AND UVM WHICH COULD TEMPER FCST MIXING
SOMEWHAT.  WENT WITH HIGHER NAM MOS VALUES FOR WNDS.

LTL WX IN LATER PDS BUT DID ADD MENTION OF SLGT CHCS THU NGT AS WEAK
NW FLOW SHRT WV DROPS DOWN MO VLY.  FOLLOWED BLEND OF GUIDANCE WITH
TNGT THRU FRI WITH FOLLOWING XCPTNS...FCST SOUNDINGS WITH MIXING
SUGGEST NUDGE TWRD HIGHER END OF GUIDANCE THU...AND LOWER END FRI.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL
Hazardous weather outlook, Mar 29, 5:28 AM CST, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CST TUE MAR 29 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
528 AM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CROSS THE
MISSOURI RIVER INTO IOWA THIS EVENING...AND THEN INCREASE IN
COVERAGE OVERNIGHT.  MOST OF THE SHOWERS AND STORMS WILL AFFECT THE
NORTHWEST HALF OF THE STATE...AND A FEW MAY PRODUCE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER ACROSS IOWA WEDNESDAY...
ESPECIALLY NORTHEASTERN PORTIONS.  A FEW OF THE STORMS MAY AGAIN
PRODUCE SMALL HAIL AND GUSTY WINDS DURING THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY AT THIS TIME.

SMALL

The radar

The Minneapolis radar (KMPX), 160 km away, was scanning. The volume nearest the first event began at 09:49 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Kossuth

When
March 30, 3:50 AM CST
Where
Kossuth County, 7 mi ENE of Ledyard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.450, -94.033

Hail, Emmet

When
March 30, 4:28 AM CST
Where
Emmet County, 4 mi S of Estherville
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -94.850

Hail, Taylor

When
March 30, 9:35 AM CST
Where
Taylor County, 2 mi W of Blockton
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.617, -94.500

Hail, Ringgold

When
March 30, 9:57 AM CST
Where
Ringgold County, 3 mi W of Redding
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -94.433

Hail, Ringgold

When
March 30, 10:38 AM CST
Where
Ringgold County, 1 mi WNW of Mt Ayr Muni Arpt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -94.233

Hail, Polk

When
March 30, 11:18 AM CST
Where
Polk County, 4 mi NW of Des Moines
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.667

Hail, Polk

When
March 30, 11:27 AM CST
Where
Polk County, Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.600, -93.617

Tornado, Webster

When
March 30, 12:25 PM CST
Where
Webster County, 10 mi SE of Ft Dodge
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
42.400, -94.050

Brief touchdown in open area.

Hail, Webster

When
March 30, 12:30 PM CST
Where
Webster County, Coalville
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.450, -94.133

Tornado, Webster

When
March 30, 12:40 PM CST
Where
Webster County, 1 mi E of Duncombe
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
42.467, -93.967

Brief touchdown in open fields.

Tornado, Hamilton

When
March 30, 12:51 PM CST
Where
Hamilton County, 5 mi NE of Webster City
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
42.517, -93.750

Brief toucheown in open fields. Lifted dirt and dust as it rotated northwest.

Hail, Dallas

When
March 30, 1:05 PM CST
Where
Dallas County, 5 mi E of Adel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.617, -93.917

Tornado, Wright

When
March 30, 1:15 PM CST to 1:16 PM CST
Where
Wright County, 1 mi NW of Dows
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
42.667, -93.517

Tornado destroyed a garage and ripped the roof off of a barn northwest of Dows.

Thunderstorm Wind, Grundy

When
March 30, 1:18 PM CST
Where
Grundy County, 5 mi N of Grundy Center
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -92.767

Thunderstorm Wind, Black Hawk

When
March 30, 1:26 PM CST
Where
Black Hawk County, Waterloo
Measured
62 kt (71 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.500, -92.350

Tornado, Cerro Gordo

When
March 30, 1:39 PM CST to 1:46 PM CST
Where
Cerro Gordo County, 5 mi SE of Mason City
Rating
F0
Path length
1.1 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
43.100, -93.133

Tornado touched down near U.S. Highway 18 and tracked north-northeast across open county. No damage occurred as it only lifted dirt into the air.

Tornado, Cerro Gordo

When
March 30, 1:42 PM CST
Where
Cerro Gordo County, 1 mi E of Mason City
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
43.150, -93.183

Tornado touched down in open area east of Mason City. Reported by three spotters.

Tornado, Cerro Gordo

When
March 30, 1:42 PM CST to 1:44 PM CST
Where
Cerro Gordo County, 5 mi SE of Mason City
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
STORM CHASER
Coordinates
43.100, -93.133

Brief tornado touchdown in open area southeast of Mason City. Reports indicate there were two quick and brief touchdowns in that area. Track was somewhat intermittent.

Thunderstorm Wind, Bremer

When
March 30, 1:50 PM CST
Where
Bremer County, 1 mi E of Waverly
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -92.467

Hail, Poweshiek

When
March 30, 1:59 PM CST
Where
Poweshiek County, 6 mi N of Brooklyn
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.817, -92.450

Thunderstorm Wind, Jasper

When
March 30, 2:35 PM CST
Where
Jasper County, Lynnville
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.583, -92.783

Hail, Jasper

When
March 30, 2:55 PM CST
Where
Jasper County, 3 mi NW of Newburg
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.850, -92.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440983, 5440969, 5440984, 5440985, 5440970, 5440971, 5440972, 5440973, 5440974, 5440975, 5440976, 5440986, 5440989, 5440977, 5440987, 5440982, 5440978, 5440979, 5440988, 5440980, 5441062, 5440981.